Hail, Sedgwick
- When
- April 29, 9:42 PM MST
- Where
- Sedgwick County, 14.72 mi SE of Julesburg
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.810, -102.100
50 inches in diameter, southeast of Julesburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, up to 1.50 inches in diameter, southeast of Julesburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 29, 2:40 PM MST, 7 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 340 PM MDT WED APR 29 2009 .SHORT TERM...EASTERLY SURGE HAD MOVED ACROSS THE PLAINS AROUND NOON TODAY...INITIALLY STABILIZED PLAINS. THIS NOTED BY LACK OF CLOUDS VIA SATELLITE. CURRENT LAPS CAPE VALUES SHOWING CAPE VALUES OF 400-600 J/KG...HIGHER AMOUNTS ALONG PALMER DIVIDE. THERE IS ALSO A BUNCH OF CIN ACROSS THE FAR NORTHEAST PLAINS. LATEST RUC SHOWING SOME LIGHT QPF ALONG URBAN CORRIDOR THROUGH 00Z...THEN A BIT IN NORTHEAST CORNER AROUND 06Z. BASED ON CURRENT SATELLITE...NOT CONVINCED ABOUT PRECIP CHANCES ALONG FRONT RANGE. THE LATEST NAM HOLDS OFF ON THE QPF UNTIL AFTER 00Z AND CONFINES THE AREAS TO THE NORTHEAST CORNER. MODELS DO SHOW A WAVE MOVING ACROSS WYOMING THIS EVENING...WITH A WEAK FRONT MOVING INTO NORTHEAST COLORADO. SO BEST CHANCE FOR PRECIPITATION TONIGHT WILL BE OVER THE NORTHEAST CORNER. WILL KEEP THE CURRENT POPS GOING THERE. CANNOT RULE OUT A STORM REACHING SEVERE LIMITS ACROSS THE FAR NORTHEAST CORNER EARLY THIS EVENING IN THE CONVERGENCE AREA OF FRONT. LATEST NAM AND GFS STILL SHOW THE DEVELOPMENT OF A CONVECTIVE COMPLEX DEVELOPING IN NEBRASKA AFTER MIDNIGHT. DID KEEP THE POPS GOING AFTER MIDNIGHT FAR NORTHEAST CORNER. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST POTENTIAL FOR LOW CLOUDS AND POSSIBLE FOG ACROSS PLAINS. WILL ADD A BIT MORE CLOUDS TO THE PLAINS...BUT HOLD OFF ON ANY FOG AT THIS POINT. ON THURSDAY...A COOLER AIRMASS WILL BE IN PLACE ACROSS PLAINS. ENOUGH DAYTIME HEATING AND MOISTURE ACROSS MOUNTAINS AND FOOTHILLS TO WARRANT KEEPING THE SLIGHT CHANCE GOING THERE. BUT LACK OF ANY UPPER LEVEL DYNAMICS KEEPS THE CHANCES LOW. AS FOR PLAINS...FORECAST SOUNDINGS SHOW AREA REMAINS CAPPED THROUGH THE DAY. THERE COULD BE ENOUGH UPSLOPE ALONG FRONT RANGE AS WELL AS THE PALMER DIVIDE TO GET A FEW STORMS GOING DURING THE AFTERNOON. THE NORTHEAST CORNER LOOKS TOO CAPPED FOR ANY PRECIP...SO DROPPED THE POPS THERE. WITH COOLER AIRMASS...LOWERED TEMPERATURE GRIDS A BIT. .LONG TERM...FAIRLY STRONG WEST-NORTHWESTERLY FLOW ALOFT IS PROGGED THURSDAY NIGHT...WITH IT BEING MORE ZONAL ON FRIDAY. FRIDAY NIGHT IT IS SOUTHWESTERLY BUT STILL FAIRLY STRONG. BY SATURDAY AFTERNOON...THE THREE MODELS HAVE A WEAK UPPER TROUGH/CLOSED LOW AROUND...THE NAM HAS IS OVER SOUTHERN CALIFORNIA...THE ECMWF OVER THE SOUTHEASTERN GREAT BASIN...THE GFS AND OPEN WAVE OVER COLORADO. TIMING IS AN ISSUE. THE QG VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD MOTION PROGGED FOR THE FORECAST AREA THURSDAY NIGHT THROUGH SATURDAY. IN THE LOWER LEVELS...THE NAM AND GFS HAVE UPSLOPE BOUNDARY LAYER FLOW THURSDAY NIGHT AND FRIDAY. FRIDAY NIGHT AND SATURDAY MORNING...THE NAM KEEPS WEAK UPSLOPE GOING...THE GFS HAS SOUTH-SOUTHEASTERLIES. FOR MOISTURE...THE NAM HAS LOW LEVEL MOISTURE OVER THE PLAINS AND FOOTHILLS THURSDAY NIGHT...THE GFS HAS LESS AND MAINLY OVER THE EASTERN TWO-THIRDS OF THE PLAINS. ON FRIDAY...THE NAM HAS DEEP MOISTURE OVER MUCH OF THE FORECAST AREA...EVEN THE MOUNTAINS BY THE AFTERNOON. ON FRIDAY NIGHT AND SATURDAY...THE NAM HAS VERY DEEP MOISTURE OVER ALL THE FORECAST AREA. THE GFS HAS CONSIDERABLY LESS THROUGH THOSE PERIODS...BUT IT GETS BETTER BY SATURDAY AFTERNOON. THE QPF FIELDS SHOW A BIT OF MEASURABLE PRECIPITATION THURSDAY NIGHT AND FRIDAY...MAINLY OVER THE EAST...AND MORE ON THE NAM. BOTH HAVE MEASURABLE OVER MUCH OF THE FORECAST AREA FRIDAY NIGHT AND SATURDAY...WITH THE NAM SHOWING SIGNIFICANTLY MORE MIDNIGHT FRIDAY NIGHT THROUGH SATURDAY AFTERNOON. THERE IS SOME CAPE OVER THE PALMER RIDGE...SOUTHERN FRONT RANGE FOOTHILLS...AND SOUTHWESTERN METRO AREA THURSDAY EVENING. LAPSE RATES ON THE CROSS SECTIONS HAVE A STRONG CAP IN PLACE OVER THE PLAINS AND FOOTHILLS THURSDAY NIGHT THROUGH SATURDAY...MORE SO ON THE NAM. FOR POPS...NEED TO UP THINGS A BIT AND WILL GO WITH 20%-40%S FOR ALL THE FORECAST AREA THROUGH THE PERIODS. CONSISTENCY BETWEEN THE MODELS IS QUITE AN ISSUE AT THIS TIME AND PREVENTS HIGH POPS RIGHT NOW. SNOW WILL BE RELEGATED TO THE MOUNTAIN ZONES AT NIGHT MIXED WITH RAIN IN THE DAY. LOOKS WARM ENOUGH FOR ALL RAIN OVER THE PLAINS AT THIS TIME BOTH DAY AND NIGHT. FOR TEMPERATURES...FRIDAYS HIGHS ARE 6-10 C COOLER THAN THURSDAYS. SATURDAY IS WARMER THAN FRIDAY ON THE NAM...AND ABOUT THE SAME ON THE GFS. BOUNDARY LAYER...850MB...AND 700MB TEMPERATURES DIFFER QUITE A BIT BETWEEN THE NAM AND GFS THROUGH THE PERIODS. FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS MAINTAIN BASIC UPPER TROUGHINESS OVER THE FORECAST AREA ESPECIALLY MONDAY AND TUESDAY...NORTHWESTERLY FLOW ALOFT ON THURSDAY. WILL KEEP SOME POPS GOING FOR MUCH OF THE PERIOD...AND WILL KEEP TEMPERATURES AROUND SEASONAL NORMALS. && .AVIATION...EASTERLY WINDS TO DECREASE BY 03Z...THEN SWITCH TO DRAINAGE. A FRONT IS EXPECTED TO MOVE ACROSS THE AREA AROUND 06Z WITH WINDS SHIFING TO NORTHERLY. THOUGH VFR CONDITIONS ARE EXPECTED TO PREVAIL...ILS CEILINGS ARE POSSIBLE THROUGH 12Z THURSDAY. A SLIGHT CHANCE FOR STORMS AFTER 18Z...WITH GUSTY WINDS THE MAIN THREAT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/KOOPMEINERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1049 AM MDT WED APR 29 2009 COZ030>051-301200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1049 AM MDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER 3 PM EAST OF A BRIGGSDALE TO KIOWA LINE...CONTINUING TONIGHT OVER THE FAR NORTHEAST CORNER. A FEW STORMS COULD REACH SEVERE LIMITS THIS EVENING ACROSS PHILLIPS...SEDGWICK AND EXTREME EASTERN LOGAN COUNTIES...WITH HAIL UP TO ONE INCH IN DIAMETER...STRONG WINDS AND HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS... FOOTHILLS...AND ADJACENT PLAINS ON THURSDAY. AN UNSETTLED WEATHER PATTERN WITH A COOLER AIRMASS AND MORE MOISTURE IS EXPECTED INTO THE FORECAST AREA FROM THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE WILL BE A CHANCE OR SLIGHT CHANCE OF PRECIPITATION FOR ALL THE FORECAST AREA THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR NORTHEAST COLORADO AFTER 6 PM THIS EVENING. D-L/RJK
The Goodland radar (KGLD), 164 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160795.